Alert archive / Kansas / Severe Thunderstorm Warnings in 1997

Severe Thunderstorm Warning 24, NWS Wichita, KS

April 29, 1997Russell County, Kansas

NWS Wichita, KS issued this severe thunderstorm warning at Apr 29, 1997, 11:21 PM CDT for Russell County, Kansas. It was in force for 49 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Apr 29, 1997, 11:21 PM CDT (04:21 UTC)
Expired
Apr 30, 1997, 12:10 AM CDT
In force
49 min
Issued by
NWS Wichita, KS
Area
Whole counties

County Russell County, KS

The radar

The Grand Island radar (KUEX), 159 km from the middle of the area, began a volume at 04:23 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Dodge City, (KDDC), launched 00:00Z, 4.4 hours before the alert went out and 161 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 00:00Z on 1997-04-30Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 317 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Dodge City, at 00:00Z on 1997-04-30The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 159 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
317 J/kg
Mixed-layer CIN
-282 J/kg
Mixed-layer LCL
1832 m above ground
0-6 km bulk shear
44 kt
0-1 km storm-relative helicity
159 m²/s²
0-3 km storm-relative helicity
161 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KICT 300425 RRA
SVRICT
KSC167-300510-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE WICHITA KS
1121 PM CDT TUE APR 29 1997

* SEVERE THUNDERSTORM WARNING FOR
  NORTHWEST RUSSELL COUNTY - CENTRAL KANSAS

* UNTIL 1210 AM CDT
 
* SOME TOWNS AFFECTED
    PARADISE BY 1130 PM
    WALDO BY 1135 PM

* AT 1120 PM RADAR INDICATED A SEVERE THUNDERSTORM 10 MILES
  NORTHWEST OF RUSSELL OR JUST EAST OF FAIRPORT MOVING
  NORTHEAST AT 30 MPH.

IF YOU ARE IN THE PATH OF THIS STORM...BE PREPARED FOR WINDS IN
EXCESS OF 55 MPH AND HAIL UP TO ONE INCH IN DIAMETER.  IF YOU ARE
CAUGHT OUTSIDE...MOVE TO AN INDOOR SHELTER IMMEDIATELY.


WASINGER

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wichita, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 29, 10:07 PM CDT, 1 hour 14 minutes earlier.

Area forecast discussion, Apr 29, 10:07 PM CDT, 1 hour 14 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WICHITA KS
1004 PM CDT TUE APR 29 1997

...MESO UPDATE...

02Z SFC ANLYS SHOWD CDFNT PUSHG INTO WCNTRL KS WITH DEEPENING SFC
LO PRES NR GCK. INCRSG LO LVL CNGVNC AHD OF FNT PER ADAP OVR THE
PAST CPL OF HRS WITH NR SFC DWPTS IN THE UPR 50S ALG THE OK/KS
BORDER. AREA 00Z SOUNDINGS AT DDC/OUN SHOWD MRGNL LO LVL MSTR
WITH H85 DWPTS OF 9C. MORE IMPORTANTLY...WARM H8-H7 LYR TEMPS
HAVE RESULTED FAIRLY GOOD CAP TO INHIBIT CNVTN ATTM ACRS SCNTRL
KS...HOWEVER NEW CNVTN DVLPG ACRS PTNS OF WCNTRL KS.

AWIPS WATER VAPOR SATL LOOP SHOWD UPR LVL S/W PUNCHING INTO CO WITH
INCRSG DIFLUENCE NOTED ACRS ERN CO/WRN KS. WITH UPR SYS/STGR DYNAMIC
FORCING PROGD EWD ACRS KS LATER TNGT BELIEVE CHC/S FOR SCT CNVTN WL
INCRS ACRS CNTRL/SERN KS ALG/AHD OF CDFNT AS IT ENCOUNTERS
BETTER...ALBEIT MODEST..LO LVL MSTR WHICH SHUD BE ENUF TO BRK CAP.
INCRSG MID LVL WND FIELDS WUD STILL SUGGEST POTNL FOR SOME SVR
STMS OVRNGT.

ONLY MINOR TWEEKS TO OVRNGT FCST ANTICIAPTED.

KED

The office that day

Everything else NWS Wichita, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 30, 4:23 AM CDTSevere Thunderstorm WarningICTHarvey, McPherson62 min

Nearby

Severe Thunderstorm Warnings in Kansas, 1997Every severe thunderstorm warning in 1997

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.